West Virginia, 2004

High Wind in West Virginia, December 1, 2004

December 1, 2004 · NWS LWX · 7 events in 7 counties and zones

Very strong winds accompanied a cold front that crossed the region on the first of December. The strong winds produced damage in parts of the Shenandoah Valley and Potomac Highlands.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Very strong winds accompanied a cold front that crossed the region on the first of December. The strong winds produced damage in parts of the Shenandoah Valley and Potomac Highlands. Numerous trees and power lines were downed. Some damage to structures was reported and there were many power outages. Some measured wind gusts included 50 kt at Martinsburg, WV, and Keyser, WV and 48 kt at Petersburg, WV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 1, 4:14 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 1, 4:14 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
414 AM EST WED DEC 01 2004

.SHORT TERM (TODAY-TONIGHT)

DEEP LOW PRES OVR LK ERIE EARLY THIS MORNING WILL CONTINUE TO
INTENSIFY AS IT HEADS EAST TO MAINE BY TONIGHT. ASSOCIATED CDFNT
WILL PUSH THRU THE AREA THIS MORNING WITH CDFNT EXPECTED EAST OF THE
CHES BAY BY 15Z.  MAIN CONCERN TODAY IS WINDS.  ALL OPERATIONAL AND
ENSEMBLE GUIDANCE HAS COME INTO EXCELLENT AGREEMENT WITH RESPECT TO
TRACK AND INTENSITY OF THE LOW PRES CENTER TAKING IT ACROSS NRN NY
NRN NEW ENGLAND TODAY AND INTO NEW BRUNSWICK BY 12Z THU. LOW IS FCST
TO BOTTOM OUT AT 977 MBS. THIS IS SIGNIFICANTLY MUCH STRONGER THAN
MODEL RUNS FROM 24 HRS AGO. H85 WINDS PROGGED AT 50-55 KTS OVR THE
FCST AREA WHILE H5 WINDS PROGGED AT 80-85 KTS. DEFINITELY STRONG
ENOUGH TO WARRANT A WIND ADVISORY FOR MOST OF THE AREA. GUSTS SHOULD
PEAK BETWEEN 42-46 KTS. AT HIR ELEVS ESPECIALLY ABV 1500 FT WIND
GUSTS IN EXCESS OF 50KTS LOOK LIKE A GOOD BET GIVEN 925 WINDS
APPROACHING 50 KTS. THEREFORE ISSUED A HIGH WIND WARNING FROM
ALLEGANY CTY MD TO HIGHLAND CTY VA. ASSOCIATED RAIN WILL END BY
10 AM. RAINFALL AMTS HAVE BEEN GENERALLY ON THE LIGHT SIDE WITH AMTS
LESS THAN 0.25 INS.

WINDS WILL LOSE THEIR GUSTINESS AND DECREASE BLO ADVISORY CRITERIA
AFTER 22Z. COLD AND CLEAR TONIGHT WITH LOWS NEAR SEASONABLE
NORMS.

&&

.AVIATION...MAINLY MVFR CIGS/VIS THRU 15Z IMPROVING TO VFR
THEREAFTER. MAIN CONCERN WILL BE WINDS. MODEL GUIDANCE HAS TRENDED
MUCH STRONGER WITH LOW PRES. WILL BE INCREASING WINDS WITH UPCOMING
12Z TAFS.

&&

.MARINE...GALE WARNING TODAY FOR ALL WATERS WITH WEST WINDS NEAR 30
KTS AND GUSTS WELL OVER 40 KTS.

&&

.LONG TERM (THU-TUE)...

THE BIGGEST XCITEMENT OF THE WK IN WX WL HV ALREADY OCCURRED BY THE
TIME WE MV INTO THE XTND PD. HI PRES OVR THE AREA ON THU. XPCTG TO
SEE CI OVER THE AREA W/ JET RUNNING OVR TOP..BUT OTHERWISE NO PROBS
W/ TEMPS ARND CLIMO AVGS.

NEXT WX MAKER WL BE A CLIPPER ACROSS THE AREA ON SAT. ANY PCPN WOULD
BE IN THE 1ST PART OF THE DAY. AVN SHOWS SFC-850 THCKNS ARND 1290M.
HV CONTINUED SLT CHC RW/SW IN THE MTNS (NO ACCUM)...ALSO ADDED IT TO
THE PA BRDR COUNTIES...AND FURTHER S INCLUDED SLT CHC RW.

TEMPS MODERATE QUICKLY BEHIND THE SHRT WV..AND BY EARLY NEXT WK UPR
FLOW RETURNS SWRLY. LONG RANGE MDLS IMPLY ANOTHER SHRT WV TUE..BUT
THIS WOULD BE ONLY RAIN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY UNTIL 500 PM EST FOR ZONE DCZ001.

MD...HIGH WIND WARNING UNTIL 500 PM EST FOR ZONE MDZ002.
WIND ADVISORY UNTIL 500 PM EST FOR ZONES MDZ003>007...
MDZ009>011...MDZ013>014.

VA...HIGH WIND WARNING UNTIL 500 PM EST FOR ZONE VAZ021.
WIND ADVISORY UNTIL 500 PM EST FOR ZONES VAZ025>031...
VAZ039>042...VAZ051>054.

WV...HIGH WIND WARNING UNTIL 500 PM EST FOR ZONES
WVZ048>050...WVZ054>055.
WIND ADVISORY UNTIL 500 PM EST FOR ZONES WVZ051>053.

MARINE...GALE WRNG ALL AREAS.

&&

ROSA/13
Hazardous weather outlook, Dec 1, 4:24 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 AM EST WED DEC 1 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-020900-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
424 AM EST WED DEC 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

A HIGH WIND WARNING IS IN EFFECT FROM HIGHLAND COUNTY
VIRGINIA...PORTIONS OF EASTERN WEST VIRGINIA...AND ALLEGANY COUNTY
MARYLAND. WIND GUSTS IN EXCESS OF 58 MPH ARE POSSIBLE LATE THIS
MORNING AND THIS AFTERNOON.

A WIND ADVISORY IS IN EFFECT FOR MUCH OF CENTRAL MARYLAND...NORTHERN
VIRGINIA...THE PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF
COLUMBIA. WIND GUSTS OVER 46 MPH ARE POSSIBLE THIS AFTERNOON.

GALE WARNINGS ARE IN EFFECT FOR THE POTOMAC RIVER AND MARYLAND
SECTION OF THE CHESAPEAKE BAY.

.DAY TWO THROUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Mineral

When
December 1, 6:50 AM EST to 11:30 AM EST
Where
Mineral forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD

High Wind, Hardy

When
December 1, 8:35 AM EST to 12:00 PM EST
Where
Hardy forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

High Wind, Grant

When
December 1, 8:45 AM EST to 12:00 PM EST
Where
Grant forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY

High Wind, Pendleton

When
December 1, 10:00 AM EST to 12:00 PM EST
Where
Pendleton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD

High Wind, Morgan

When
December 1, 10:00 AM EST to 1:00 PM EST
Where
Morgan forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

High Wind, Berkeley

When
December 1, 10:32 AM EST to 1:00 PM EST
Where
Berkeley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

High Wind, Hampshire

When
December 1, 11:00 AM EST to 1:00 PM EST
Where
Hampshire forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431314, 5431313, 5431317, 5431315, 5431316, 5431311, 5431312.